Alert archive / Wyoming / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 28, NWS Riverton, WY
NWS Riverton, WY issued this severe thunderstorm warning at Jul 4, 2009, 3:34 PM MDT for Fremont County, Wyoming. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 4, 2009, 3:34 PM MDT (21:34 UTC)
- Expired
- Jul 4, 2009, 4:15 PM MDT
- In force
- 41 min
- Issued by
- NWS Riverton, WY
- Area
- Storm-based polygon
County Fremont County, WY
The radar
The Riverton/Lander radar (KRIW), 13 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 9.6 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 19 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 1017 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:19 PM MDT, 15 minutes earlier.
Area forecast discussion, Jul 4, 3:19 PM MDT, 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 319 PM MDT SAT JUL 4 2009 .SHORT TERM...TONIGHT THROUGH TUESDAY CONVECTION UNDERWAY ACROSS MOST OF THE AREA THIS AFTERNOON. THE NORTHWEST AND SOUTH ARE SEEING THE MOST ACTIVITY THROUGH 21Z. EXPECT OTHER AREAS TO FILL IN AS THE DAY GOES INTO THE EVENING. KEEPING A CLOSE EYE ON NATRONA COUNTY DUE TO RECENT FLOODING ISSUES. UPPER LEVEL SYSTEM NEARING NW WY AT 21Z AND THIS WILL MOVE ACROSS THE NORTH TONIGHT. THIS WILL AID IN KEEPING CONVECTION GOING WELL INTO THE EVENING HOURS IN THE CENTRAL AND EAST. HAVE ADJUSTED PRECIP CHANCES A LITTLE TONIGHT TO REFLECT THINKING. KEEPING SMALL HAIL...GUSTY WIND AND HEAVY RAIN IN THE FORECAST THROUGH MIDNIGHT. SUNDAY WILL SEE CONVECTION FIRE UP AGAIN IN THE AFTERNOON THROUGH THE EVENING HOURS IN MOST AREAS. THE MODELS CONTINUE TO HINT AT A WEAK SHORTWAVE IN THE FLOW SUNDAY PM. PRECIPITABLE WATER VALUES ARE FORECAST FROM ONE HALF TO THREE QUARTERS OF AN INCH OVER THE REGION. DEWPOINTS IN THE CENTRAL AND EAST SHOULD STILL BE FAIRLY HIGH TO SUPPORT A FEW STRONG STORMS WITH HAIL AND HEAVY RAIN SUNDAY AFTERNOON AND EVENING. MONDAY AND TUESDAY WILL SEE LESS CONVECTION AS DRIER AIR BEGINS TO PUSH INTO THE REGION FROM THE SOUTHWEST. THE UPPER RIDGE MOVES OVER THE AREA MONDAY AND THEN TO OUR EAST ON TUESDAY SETTING UP A SW FLOW ALOFT. WILL SEE BREEZY AREAS ON TUE AS WELL. BEST CHANCE OF STORMS MONDAY LOOKS TO BE OVER THE NORTH AND NORTHEAST ZONES WITH ISOLATED ACTIVITY ELSEWHERE. ON TUESDAY THE FAR NORTH AND NORTHEAST ZONES WILL SEE ISOLATED ACTIVITY. TEMPS WILL BE WARMING UP THROUGH THE SHORT TERM WITH 80S TO AROUND 90 ON MONDAY THEN 80S AND 90S ON TUESDAY FOR THE LOWER ELEVATIONS. .LONG TERM...TUESDAY NIGHT THROUGH SATURDAY ECMWF/GFS AND GEFS MEAN CONTINUE IN GOOD AGREEMENT WITH CLOSED LOW OFF OF NW COAST EJECTING SEVERAL SHORTWAVES NE INTO CENTRAL CANADA OVER STRONG RIDGE OVER THE PLAINS. WYOMING WILL MOSTLY REMAIN UNDER INFLUENCE OF DRY AND WARM SOUTHWEST FLOW WITH SHORTWAVES PUSHING MOSTLY DRY FRONTS INTO THE NORTH TUESDAY NIGHT AND WEDNESDAY NIGHT. FORECAST KEEPS LOW POPS NEAR THE FRONT ACROSS THE FAR NORTH. H7 TEMPERATURES ACROSS THE SOUTH AND CENTRAL FROM 16C-18C...SO BREEZY TO WINDY AND VERY DRY CONDITIONS WILL RESULT IN TEMPERATURES IN THE MID 80S TO MID 90S ALONG WITH LOW RH/S MOSTLY IN THE 10-15 PERCENT RANGE. THIS PATTERN WILL DRY OUT FINE FUELS AND INCREASE THE FIRE DANGER THROUGH THE WEEK. UPPER LOW OVER THE NORTHWEST TO WEAKEN/FILL FRIDAY AND SATURDAY WITH UPPER HIGH CENTERED OVER NEW MEXICO STRENGTHENING AND EXPANDING ACROSS THE ROCKY MOUNTAIN REGION. THIS PATTERN SHOULD BRING BACK THE RETURN OF MONSOONAL MOISTURE NEXT WEEKEND WITH FORECAST BRINGING SLIGHT CHANCES OF LATE DAY THUNDERSTORMS OVER THE SOUTHWEST SATURDAY. && .AVIATION... MOISTURE TRAPPED BENEATH AN UPPER LEVEL HIGH PRESSURE SYSTEM WILL REMAIN OVER WYOMING TONIGHT AND SUNDAY. THUNDERSTORMS WITH THE CAPABILITY OF PRODUCING HEAVY RAIN AND LARGE HAIL WILL CONTINUE THROUGH AROUND 03Z ACROSS MOST OF THE REGION...BUT COULD CONTINUE THROUGH 05Z IN NATRONA AND JOHNSON COUNTIES. THESE STORMS WILL GENERALLY PRODUCE MVFR VISIBILITIES...BUT BRIEF IFR CONDITIONS ARE POSSIBLE. VFR CONDITIONS AND LIGHT WINDS ARE EXPECTED ACROSS THE REGION AFTER 08Z...BUT PATCHY DENSE FOG WILL BE POSSIBLE IN THE VICINITY OF KRIW...KLND AND KCPR FROM 08Z THROUGH 15Z SUNDAY. SLIGHTLY DRIER...WEST FLOW WILL MOVE ACROSS WYOMING SUNDAY...BUT ISOLATED SHOWERS AND THUNDERSTORMS WILL SUNDAY AFTERNOON AND EVENING WITH BRIEF MVFR CONDITIONS POSSIBLE AT TAF SITES. && .FIRE WEATHER... SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR TONIGHT AND AGAIN SUNDAY AFTERNOON AND EVENING AS THE MOISTURE REMAINS OVER THE REGION. DRIER AIR WILL BE PUSHING INTO THE SOUTHWEST ZONES MONDAY AND OVER MUCH OF THE REGION ON TUESDAY. THIS WILL BRING A DECREASE IN SHOWER AND THUNDERSTORM COVERAGE MONDAY AND TUESDAY. TEMPERATURES WILL BE MUCH WARMER MONDAY AND TUESDAY WITH LOWER AFTERNOON RELATIVE HUMIDITY. && .RIW WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...AR LONG TERM...AEM AVIATION...SMITH FIRE WEATHER...AR
Hazardous weather outlook, Jul 4, 5:00 AM MDT, 10 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 500 AM MDT SAT JUL 4 2009 WYZ001>020-022>030-051100- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 500 AM MDT SAT JUL 4 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT MONSOONAL MOISTURE WILL CONTINUE TO BE PREVALENT OVER WYOMING TODAY AND TONIGHT...WITH SHOWERS AND THUNDERSTORMS AGAIN EXPECTED. VERY HEAVY RAINFALL...LIGHTNING...SMALL HAIL AND GUSTY WINDS TO 45 MPH ARE LIKELY FROM THE STRONGER STORMS. FLASH FLOODING WILL ALSO CONTINUE TO BE A THREAT UNDER SLOW MOVING OR TRAINING THUNDERSTORMS. VERY STRONG STORMS ARE POSSIBLE OVER NATRONA AND JOHNSON COUNTIES... WHERE LARGE HAIL OF ONE INCH OR GREATER AS WELL AS 60 MPH WINDS COULD OCCUR. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE THUNDERSTORM THREAT LESSENS SUNDAY...AND EVEN FURTHER ON MONDAY AS MUCH DRIER AND WARMER MOVES IN. HOT...DRY AND BREEZY TO WINDY CONDITIONS OVER SOUTH AND CENTRAL WYOMING TUESDAY THROUGH THURSDAY WILL INCREASE THE FIRE DANGER. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO REPORT SIGNIFICANT RAINFALL...ANY WIND GUSTS IN EXCESS OF 40 MPH OR HAIL TODAY AND TONIGHT. THANK YOU. TEAM RIVERTON
In the hours before
Special weather statement, Jul 4, 12:31 PM MDT, 3 hours 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 1231 PM MDT SAT JUL 4 2009 WYZ007-009-020-041930- BIGHORN MOUNTAINS SOUTHEAST-NATRONA COUNTY LOWER ELEVATIONS-OWL CREEK AND BRIDGER MOUNTAINS- 1231 PM MDT SAT JUL 4 2009 ...THUNDERSTORMS ARE FORMING IN NORTHERN NATRONA COUNTY... AT 1225 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS DEVELOPING IN NORTHERN NATRONA COUNTY. THESE THUNDERSTORMS WERE MOVING SOUTHEAST AT 20 MPH. THE STORMS WILL BE MOVING TOWARD HIGHWAY 20 26 BETWEEN WALTMAN AND NATRONA THROUGH 1 PM. THEN THE SHOWERS AND STORMS WILL MOVE TO THE SOUTHEAST TOWARD THE CASPER AIRPORT BY 2 PM AT THEIR CURRENT SPEED. PEA TO MARBLE SIZE HAIL IS POSSIBLE WITH SOME OF THE STRONGER STORMS. RAINFALL AMOUNTS AROUND ONE-HALF INCH ARE POSSIBLE WITH SOME OF THE STORMS. RESIDENTS IN NORTHERN AND CENTRAL NATRONA COUNTY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. REPORT HEAVY RAIN AND HAIL TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT 1-800-211-1448. STAY TUNED FOR ADDITIONAL STATEMENTS DURING THE AFTERNOON FOR NATRONA COUNTY AS STORMS CONTINUE TO FORM. LAT...LON 4342 10670 4307 10674 4309 10739 4341 10746 TIME...MOT...LOC 1823Z 281DEG 22KT 4321 10705 AR
Special weather statement, Jul 4, 1:27 PM MDT, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 127 PM MDT SAT JUL 4 2009 WYZ028>030-042130- ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY- INCLUDING THE CITIES OF...ROCK SPRINGS...GREEN RIVER...WAMSUTTER 127 PM MDT SAT JUL 4 2009 ...ISOLATED SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS SWEETWATER COUNTY THIS AFTERNOON... ISOLATED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED IN SOUTHERN SWEETWATER COUNTY EARLY THIS AFTERNOON AND ARE EXPECTED TO SPREAD NORTHWARD ACROSS THE COUNTY AND CONTINUE THROUGH 4 PM MDT. SHOWERS AND THUNDERSTORMS WILL PRODUCE RAINFALL AMOUNTS OF ONE QUARTER OT ONE HALF AN INCH WITH UP TO ONE INCH POSSIBLE IN STRONGER THUNDERSTORMS. STRONGER THUNDERSTORMS WILL ALSO GENERATE WIND GUSTS UP TO 45 MPH...FREQUENT LIGHTNING AND SMALL HAIL. SMITH
Special weather statement, Jul 4, 2:40 PM MDT, 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 240 PM MDT SAT JUL 4 2009 WYZ012-013-042130- JACKSON HOLE-TETON AND GROS VENTRE MOUNTAINS- 240 PM MDT SAT JUL 4 2009 ...SIGNIFICANT WEATHER ADVISORY FOR TETON COUNTY UNTIL 330 PM MDT... AT 240 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR RAFTER J RANCH...OR NEAR JACKSON...MOVING EAST AT 10 MPH. PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE POSSIBLE WITH THIS STORM. RESIDENTS IN SOUTHERN TETON COUNTY...INCLUDING THE LOCATIONS OF RAFTER J RANCH...U.S. HWY 26/89 MILE MARKER 150 AND JACKSON...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT 1-800-211-1448. LAT...LON 4362 11059 4338 11048 4332 11089 4349 11097 TIME...MOT...LOC 2040Z 252DEG 7KT 4343 11081 SMITH
Special weather statement, Jul 4, 3:33 PM MDT, 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 333 PM MDT SAT JUL 4 2009 WYZ015-016-042215- UPPER WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST- 333 PM MDT SAT JUL 4 2009 ...SIGNIFICANT WEATHER ADVISORY FOR FREMONT COUNTY UNTIL 415 PM MDT... AT 332 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR HWY JCT 26 AND UNION PASS RD...OR 10 MILES NORTHWEST OF DUBOIS...MOVING SOUTHEAST AT 10 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE STORMS. RESIDENTS IN NORTHWESTERN FREMONT COUNTY...INCLUDING THE LOCATIONS OF HWY JCT 26 AND UNION PASS RD...U.S. HWY 287/26 MILE MARKER 50 AND DUBOIS...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT 1-800-211-1448. LAT...LON 4360 10945 4339 10955 4359 10987 4366 10983 TIME...MOT...LOC 2133Z 294DEG 8KT 4361 10981 SMITH
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 6:01 PM MDT | Severe Thunderstorm Warning | RIW | Lincoln | 48 min |
| Jul 3, 6:21 PM MDT | Flash Flood Warning | RIW | Natrona | 6 hr |
| Jul 3, 8:46 PM MDT | Special Weather Statement | RIW | Sweetwater | 59 min |
| Jul 3, 10:50 PM MDT | Special Weather Statement | RIW | Hot Springs | 70 min |
| Jul 4, 12:31 PM MDT | Special Weather Statement | RIW | Natrona | 59 min |
| Jul 4, 3:33 PM MDT | Special Weather Statement | RIW | 42 min | |
| Jul 4, 4:06 PM MDT | Special Weather Statement | RIW | Teton | 39 min |
| Jul 4, 4:09 PM MDT | Special Weather Statement | RIW | Sweetwater | 51 min |
| Jul 4, 4:16 PM MDT | Severe Thunderstorm Warning | RIW | Fremont | 59 min |
| Jul 4, 4:33 PM MDT | Special Weather Statement | RIW | 57 min | |
| Jul 4, 5:13 PM MDT | Severe Thunderstorm Warning | RIW | Fremont | 77 min |
| Jul 4, 5:21 PM MDT | Special Weather Statement | RIW | 39 min | |
| Jul 4, 5:33 PM MDT | Special Weather Statement | RIW | 42 min | |
| Jul 4, 5:55 PM MDT | Special Weather Statement | RIW | 50 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.